Printer Friendly

Age ups chance subacute CLE is drug induced.

EXPERT ANALYSIS FROM THE WORLD CONGRESS OF DERMATOLOGY

SEOUL, SOUTH KOREA--Onset of subacute cutaneous lupus erythematosus after the age of 50 years is a good clue suggesting it's more likely to be drug induced, findings from two recent studies indicate.

Prompt recognition of drug-induced subacute cutaneous lupus erythematosus (SCLE) by physicians prevents significant morbidity, both by quelling the number and activity of skin lesions and by sparing affected patients from exposure to the potent immunosuppressive agents that are often used in idiopathic SCLE. In drug-induced SCLE, the treatment of choice is withdrawal of the offending medication and nothing more, Dr. Christopher B. Hansen said.

Asked for tips on how to discover the offending medication in older patients on many drugs, the dermatologist said the best approach is to start by trying to eliminate any medications that have been started within the past month or two. Secondly, he added, take a close look at any remaining medications the patient is on that have been reported as triggers most frequently in the literature.

The list of medications linked to drug-induced SCLE is lengthy.

Topping the list are antihypertensive agents, responsible for 34% of cases in the study by Dr. Hansen and his colleagues, and antifungals, which triggered another 26%. Terbinafine, thiazide diuretics, and calcium channel blockers were particularly common offenders. Chemotherapeutic agents were a distant third category of triggering medications, responsible for 9% of cases, followed closely by antihistamines at 8% and immunomodulators at 7%.

"The important thing is stopping the medication. Most patients don't require additional therapy," emphasized Dr. Hansen of the University of Utah in Salt Lake City.

He and his coinvestigators recently combed the medical literature and published a systematic review of 117 cases of drug-induced SCLE, the largest series to date (Br. J. Dermatol. 2011;164:465-72). One of the standout findings was that the average age of onset was 58 years, compared with just 43 years in patients with idiopathic SCLE culled from the literature.

Strikingly, this 15-year age gap was identical to that reported in a recent study by investigators at the University of Milan, Dr. Hansen noted.

In the Italian series, the average age of onset of drug-induced SCLE was 67 years, or 15 years more than the 52 years in 79 patients with idiopathic SCLE.

The Italian investigators described several key cutaneous features that helped differentiate drug-induced from idiopathic SCLE. Lesions were widespread in 82% of patients with drug-induced SCLE, compared with just 6% of those with the idiopathic form. Malar rash occurred in 45% of drug-induced SCLE patients versus 6% with idiopathic SCLE. Bullous and erythema multiforme-like lesions were present in 45% of the drug-induced SCLE cohort, compared with just 1% of those with idiopathic SCLE. Vasculitic lesions were noted in 45% of patients with drug-induced SCLE but only 3% of those with idiopathic SCLE (Br. J. Dermatol. 2011 May 12 [doi:10.1111/j.1365- 2133.2011..x).

Internal organ involvement was notably absent in patients with drug-induced SCLE, both in Dr. Hansen's study and in the Italian investigation. That's an important point of distinction between drug-induced SCLE and drug-induced systemic lupus erythematosus (SLE).

Also, the drugs implicated in causing SCLE are generally different from those that trigger drug-induced SLE, which is probably an indication of fundamentally different underlying mechanisms of disease, he continued.

A defining characteristic of drug-induced SCLE is the lengthy incubation and resolution times compared with most drug eruptions. After stopping the offending drug, it took a median of 4 weeks and a mean of 7.3 weeks for the skin lesions to go away, according to Dr. Hansen.

Anti-Ro / SSA autoantibodies were present in 81% of patients at diagnosis. Two-thirds of patients remained autoantibody-positive at testing conducted 6 weeks to 3 years after resolution of the rash.

Several theories have been put forth regarding the pathogenesis of drug-induced SCLE. One is that it is a photosensitivity reaction, given that many of the drugs linked to the condition are known to be photosensitizers.

Another theory is that the skin disease results from a drug-induced disruption of T-cell function and immune tolerance.

Still another theory holds that the drug or its metabolite causes direct cytotoxicity. Dr. Hansen declared having no financial conflicts of interest.
COPYRIGHT 2011 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:DERMATOLOGY
Author:Jancin, Bruce
Publication:Internal Medicine News
Date:Aug 1, 2011
Words:704
Previous Article:Fracture rate does not appear to rise with HIV regimens.
Next Article:Women prefer once-daily foam treatment for hair loss.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters